Understanding the Clostridium Difficile Infection

Bacterial Infection Is the Most Common Cause of Hospital-Associated Diarrhea

Yuri Arcurs/E+/Getty Images

Diarrhea is a common problem in people living with HIV. At times, diarrhea may be a side effect of certain medications used to treat HIV. But, at other times, it is the result of an infection of the gastrointestinal system, with numerous possible agents and causes.

One of the more common causes in people with HIV is a bacteria known as Clostridium difficile (also referred to as C. difficile.)  C. difficile is an organism normally found in the human gastrointestinal tract, accounting for about 3% of the bacterial flora in healthy adults.

However, when immune function is compromised, the systems that keep bacterial growth in check can go awry, allowing for C. difficile to increase in population until it can represent anywhere from 10% to 30% of the bacterial flora in chronically ill patients. This overgrowth produces toxins that cause both severe infectious diarrhea and inflammation of the large intestine (known as colitis).

Primary symptoms include:

  • Watery diarrhea, sometimes with blood or pus
  • Fever
  • Abdominal pain, cramping or tenderness

Causes of C. Difficile Diarrhea

In addition to HIV infection, C. difficile-associated diarrhea can be caused by a number of other factors:

  • Antibiotic use: When an antibiotic inadvertently kill both "bad" and “good” bacteria in the gastrointestinal tract, overgrowth can occur. In fact, some studies suggest that around 90% of all healthcare-associated C. difficile infections are a result of broad spectrum antibiotic use.
  • Anti-ulcer medications: Anti-ulcer medications decrease the acidity of the stomach. In doing so, it and sometimes alter stomach acidity, allowing C. difficile to grow unchecked.
  • Long hospital stays: A combination stress from illness, weakness from laying around in a hospital bed, and the potential for patient-to-patient contamination can increase the likelihood of a C. difficile infection. In fact, C. difficile is cited as the most common cause of hospital-associated diarrhea.
  • Older and younger age: People older than 65 years of age are a greater risk as their immune function tends to be weaker, while younger children and infants can also be subject to infection due to their immature immune response.

How Is C. Difficile Spread?

C. difficile is present in the stool of infected people, forming spores that can be transferred by direct contact with toilets, bed rails, towel racks, etc. People can also spread the spores from hand to mouth when in contact with contaminated surfaces.

C. difficile spores can live up to five months on environmental surfaces. They are not easily killed by traditional disinfectants and  often require a 1:10 concentration of chlorine bleach to ensure complete eradication of the spores.

Hand washing is the primary way to prevent the spread of C. difficile from person to person. Surfaces should also be thoroughly cleaned, as well as utensils or personal hygiene items that may have been in contact with an ill or hospitalized individuals. Avoid alcohol-based cleansers as they are less effective in killing C. difficile spores.

How Is a C. Difficile Infection Treated?

Treating a C. difficile infection requires a two-fold approach: treating the symptoms and treating the cause. In some patients, this can prove to be difficult, often require treatment over the course of several months to even a year. The emergence of drug-resistant only complicates the matter further, particularly in patients with severely compromised immune systems.

Therapy can often include:

  • Antibiotics such as Flagyl and Vancomycin (the latter of which more effective against drug-resistant strains).
  • Oral hydration with water and electrolyte replacement solutions, as well as the intravenous replacement of fluids in severely dehydrated patients.
  • Pain relief can be used but only with caution as they can sometimes mask abdominal symptoms, thereby delaying diagnosis of an underlying illness. Over-the-counter medications like Tylenol can be used to relieve mild to moderate pain. Narcotics should be used with caution as they can affect gastric function, while Motrin should be avoided as it can cause further gastrointestinal irritation.


Canadian Association of Gastroenterology Clinical Affairs."Clostridium difficile-associated diarrhea (CDAD) and Proton Pump Inhibitor Therapy." Canadian Journal of Gastroenterology. June 1, 2005; 19(6): 1272-1276.

Association for Professionals in Infection Control and Epidemiology."Guide to Preventing Clostridium difficile Infections."  February 2013: ISBN: 1-933013-54-0.

Continue Reading